Severe hypercalcaemia in a child secondary to use of alternative therapies

BMJ Case Rep. 2016 Oct 6;2016:bcr2016215849. doi: 10.1136/bcr-2016-215849.

Abstract

We describe a case of a 4-year-old boy who presented with acute vomiting, weight loss, loss of appetite, polyuria and polydipsia. Initial investigations revealed a very elevated corrected calcium level which peaked at 4.46 mmol/L. He had a prior diagnosis of autism and his mother had consulted an alternative therapist who had recommended many supplements, including calcium and vitamin D. He required treatment with hyperhydration, calcitonin, furosemide and several doses of pamindronate before his calcium level returned to the normal range 2 weeks later.

Publication types

  • Case Reports

MeSH terms

  • Autistic Disorder / drug therapy
  • Bone Density Conservation Agents / therapeutic use
  • Calcium / adverse effects*
  • Child, Preschool
  • Complementary Therapies / adverse effects*
  • Diagnosis, Differential
  • Dietary Supplements / adverse effects*
  • Diphosphonates / therapeutic use
  • Fluid Therapy
  • Humans
  • Hypercalcemia / chemically induced*
  • Hypercalcemia / therapy
  • Male
  • Pamidronate
  • Vitamin D / adverse effects*
  • Vitamins / adverse effects*

Substances

  • Bone Density Conservation Agents
  • Diphosphonates
  • Vitamins
  • Vitamin D
  • Pamidronate
  • Calcium